Tomasz Urbanowicz, Ewa Straburzyńska-Migaj, Hanna Baszyńska-Wachowiak, Stefan Grajek, Marek Jemielity
(Department of Cardiac Surgery and Transplantology, Chair of Cardio-Thoracic Surgery, Poznań University of Medical Sciences, Poznań, Poland)
Med Sci Tech 2016; 57:25-28
Clostridium difficile infection is the leading cause of hospital-acquired diarrheas and is a growing problem in the overall community, as well as a clinical issue in transplant patients. The spectrum of manifestations include mild-to-severe watery diarrhea accompanied by abdominal pain, cramping, nausea, vomiting, and fever.
CASE REPORT: We present the case of a 62-year-old heart transplant recipients with atypical Clostridium difficile infection soon after the transplantation procedure. The patient was initially diagnosed with ischemic cardiomyopathy and underwent orthotropic heart transplantation.
On the 7th day, sudden clinical deterioration was observed with signs of fulminant septic shock. There was blood pressure hypotony compounded by multiorgan failure that developed within 6 h, including kidney and pulmonary acute dysfunction. The increase of neutrophils concentration in the whole blood count indicated bacterial infection and prompted us to use broad-spectrum antibiotic therapy.
After abdominal computed tomography revealed large bowel distension with a small amount of fluid in the abdominal cavity, the patient was immediately scheduled for urgent laparotomy, which confirmed the normal appearance of the large bowel and normal blood supply. The patient died 24 h later.
CONCLUSIONS: Sudden clinical deterioration of solid organ recipients may indicate Clostridium difficile infection despite lack of diarrhea signs.
Keywords: Abdomen, Acute, Clostridium difficile, Heart Transplantation, Laparotomy, Multiple Organ Failure, Shock, Cardiogenic